I fell into my chair and literally sobbed when I heard the news today about another school shooting.

I don’t know how long I cried, and all I could feel was the stabbing pain in my heart for the children, the parents, the families and friends of all the people who died. Dear God -little children! What could possibly have caused yet another school shooting? On this day it was in a tiny town in Connecticut at an elementary school where every child has the right to be safe.

There is massive speculation on the causes of how and why this school shooting happened on every T.V. network in the country and yet, I have to wonder whether we are looking in the right places for answers.

I heard the term a ‘three legged stool approach’ and it makes some sense – but can anything really make sense to a family who lost their child today?

After I calmed down a little, I remembered some research I had done years ago when writing my first book about natural approaches to learning disabilities. As it turns out, virtually all of those who responsible in the last two decades for mass shootings in the U.S. were taking some form of medication. For some it was Ritalin, for some it was anti-depressants, for others anti-psychotics and for some a combination of many drugs.

While we don’t know that much about the man who killed so many today, we do know that he had severe rage towards his family. After all, he shot his mother in the face, with her own gun.

What could cause that kind of rage? Could this school shooting be a side effect of medication? There is now speculation Adam Lanza did the school shooting, and so far, there are indicators that he had personality disorders, mental health issues of some type. I am adding something here, December 16th, that reports says that Adam may have had Asperger’s – a form of autism. If this is the case, as an autism expert, it would be absolutely wrong to make this a conversation about a condition which many have and has allowed them to contribute so many good things to our society. Autism by itself is not a “single” cause for this type of horrific behavior. The parental and medical management around autism may very well be a new topic of discussion. Was it appropriate that his mother had three types of assault weapons in her home, knowing full well  that her son had mental issues?  There are many many factors that I know we will all find out more in the days to come, but it would do terrible damage to those with autism and in the autism community to blame this condition alone for his behavior.

The issue here, is much more about medication and our treatment of those who are mentally unstable or mentally ill.  Just a couple of the many side-effects of the drugs many of the mass shooters have taken are suicidal and homicidal tendencies or both. How does the medical community and family members, friends, etc. help monitor responses of those on medications with these type of side effects?

In the middle of pondering all of this, I thought about a person I know who recently went to a psychiatrist for severe depression. I told him to make sure and get a printed sheet of the possible side effects of this drug and what signs to watch for.  He came out of what I am sure is a well-meaning doctor’s office, with nothing written down and a simple warning to not drink while taking an anti-depressant. That, plus another prescription for a sleeping medication  to go with the SSRI – (anti-depressant). The sleeping medication has a major side effect of literally “blocking out” behavior to the point that the person” forgets” and becomes confused. One major side effect reported is that some people on this medication got in their car and drove while on the medication and then did not recall this the next day.

Several days later after the person I knew began his medication, I picked up my cell, which had been turned off during my work hours, and retrieved 12 messages from this man. When I left him a voicemail responding, saying all the calls said the same thing, he told me later he literally did not recall making any of those calls. I showed him the cell-phone bill to prove it to him. Each message was the same and none of them made any sense.

Fortunately, I called his psychiatrist saying I was a friend who observed very odd behavior and urged her to call him. She did and took him off the sleeping medication. Still  though, she did not give him warnings and signs to watch for about the anti-depressant he was taking. We have to question this type of medical monitoring or the lack thereof.

What if this man had harmed himself or others during the time he simply seemed to “blank out”? What if he had become suicidal or homicidal? These are all side effects of these drugs and he knew absolutely nothing about them because his doctor did not tell him. His doctor had one thing to say – don’t drink alcohol while taking the medication. This certainly cannot be responsible medicine and we have to at least look at this as one possible place to eliminate more tragedies.

Therefore, I called one of our medical doctor experts today and asked him what he thought about today’s events. Stephen Guffanti, M.D. (practicing physician and author of the book, Does Your Child Really Have ADHD, and creator of the website, ADHDorActiveChild.com, and had plenty to say –none of it good news.

“Students in today’s schools are practically required to belong into the “one size fits all” curriculum club. When they don’t and they struggle, we label them, blame the label and the drug the label,” he continued. “These kids take the drugs we give them and while they are children, many seem to do ok. But when they become 18, the drugs can only go so far to make them behave as we want them to. Drugs have a maximum dosage and by the time a child is an adult, the problems are still there, but the dosage doesn’t seem to work all that well any more.”

“In other words, the adults have the same set of problems we drugged them for as kids, but now have 5 year old coping skills as an adult. The drugs did not solve the problems behind their behavior – they simply masked them. As adults, they either take even more drugs in the wrong combination, stop taking them, or mix them with all sorts of things that cause horrific side effects given the combination,” he continued in almost an angry tone. “It is no wonder that the shooter today experienced such rage that he actually shot his mother in the face. And then he went on to shoot innocent little children deliberately while wearing a gun vest. How much worse does this medication problem have to get before we take it more seriously and require better physician care management and warnings,” he asked.

I couldn’t have agreed more. While I certainly can’t claim I know whether the person responsible for the school shooting was on any type medication, in my humble opinion, we as a nation have to look at more than gun control (and the metal all by itself does not pull the trigger) to stop these horrific events. It is the people with mental problems that pull the trigger and kill people. Let’s take a harder look at how these people are medicated, and how well they are monitored on that medication.

Where do you stand on this issue of what could cause this school shooting?

Guns, medication, combination, other… let us know.

In the meantime, let’s all pray together for the families of all those who lost their lives today…

Pat Wyman

 Pat Wyman is America’s Most Trusted Learning Expert and the founder and CEO of HowToLearn.com. She is the best selling author of Amazing Grades: 101 Best Ways To Improve Your Grades Faster; Spelling Made Easy: Learn Your Words in Half the Time; and co-author of The Official Autism 101 Manual as well as many other books. Wyman is a college professor and recipient of the James Patterson Page Turner Award for her work to enhance literacy. She is a frequent media guest, the creator of the first online learning styles inventory to help personalize learning and also blogs for Microsoft’s Partners in Learning Network.